Idaho, 2002

Heavy Snow in Idaho, December 26 to 27, 2002

December 26 to 27, 2002 · NWS OTX · 3 events in 3 counties and zones

Heavy snow fell over the central and northern Idaho panhandle starting the day after Christmas. 3".

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Heavy snow fell over the central and northern Idaho panhandle starting the day after Christmas. Snowfall totals include: Silver Mountain Ski Area...12", Lookout Pass Ski Area...12", Schweitzer Ski Area...10", Bonners Ferry...8", Rathdrum...7.5", Priest River...6.5", and Sandpoint...5.3".

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 26, 9:25 AM PST, 35 minutes earlier.

Area forecast discussion, Dec 26, 9:25 AM PST, 35 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
925 AM PST THU DEC 26 2002

.SYNOPSIS...A SERIES OF MOIST PACIFIC STORM SYSTEMS WILL CROSS THE
REGION THROUGH THE NEXT FEW DAYS WITH MOUNTAIN SNOW AND VALLEY SNOW
AND RAIN. THE STRONGEST SYSTEM WILL PASS THROUGH LATE TONIGHT THROUGH
FRIDAY. IN ADDITION TO PRECIPITATION WINDY CONDITIONS ARE EXPECTED
OVER THE COLUMBIA BASIN ON FRIDAY.

.DISCUSSION...
.TODAY THROUGH FRIDAY...THE FIRST IN A SERIES OF WEATHER SYSTEMS IS
CURRENTLY MOVING INTO THE ID PANHANDLE AS IT WEAKENS AND STRETCHES
OUT. ADVISORY HIGHLIGHTS HAVE WORKED OUT WELL WITH MANY LOCATIONS
AROUND SPOKANE REPORTING 2-3 INCHES OF SNOW WITH ISOLATED 4-5 INCH
AMOUNTS IN THE SNOW BELT NORTH OF TOWN AND NEAR COEUR DALENE. RADAR
CONTINUES TO INDICATE PRECIP IN THE UPSLOPE REGIONS OF THE ID
PANHANDLE AND FAR ERN WA...BUT THIS SHOULD BE DECREASING FOR THE REST
OF THE DAY AS THE LOW-MID LEVEL WESTERLY FLOW WEAKENS AND STARTS TO
BACK AROUND TO A MORE SOUTHERLY DIRECTION. LOWER ELEVATIONS ARE
ALREADY CHANGING TO RAIN...SO DO NOT FEEL THE NEED TO UPGRADE TO
WARNINGS FOR THE CURRENT ROUND OF PRECIP. WILL LET THE CURRENT ROUND
OF ADVISORIES CONTINUE UNTIL THE SNOW HAS NEARLY ENDED...PROBABLY
EARLY THIS AFTERNOON.

WATER VAPOR IMAGERY NICELY SHOWS THE NEXT TWO SYSTEMS THAT WILL
IMPACT THE INLAND NORTHWEST CURRENTLY BETWEEN THE COAST AND 160W.
WILL TRY TO MAKE SOME DECISIONS ON WHETHER TO UPGRADE THE CURRENT
ROUND OF WINTER STORM WATCHES TO WARNINGS AT ABOUT THE SAME TIME THAT
THIS MORNINGS ADVISORIES END. FRIDAYS SYSTEM LOOKS WINDY...BUT THE
PATTERN AS WELL AS THE PRESSURE GRADIENT STRENGTH/ORIENTATION DO NOT
SUGGEST A WARNING CRITERIA WIND EVENT IN OUR FORECAST AREA.
HOWEVER...MISSION RIDGE NEAR WENATCHEE (A NOTORIOUSLY WINDY SPOT
ANYWAY AT 6700 FEET MSL) COULD SEE GUSTS OF 80-90 MPH OR MORE ON FRI
MORNING.       HANER

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 036/030/037/030/036 76755
COE 036/030/037/030/037 96855
PUW 038/029/038/034/040 75655
LWS 043/036/045/034/044 54555
CQV 035/029/034/028/036 76956
SPT 033/028/033/028/035 96966
WWP 033/027/031/028/035 +6866
EAT 037/033/039/029/036 35633
MWH 039/032/041/030/039 33533
OMK 037/031/035/025/034 33755

.OTX...WINTER WEATHER ADVISORY FOR SNOW THIS MORNING WAZ036 AND
       IDZ002 (SPOKANE/CDA AREA)
    ...SNOW ADVISORY TODAY FOR VALLEYS OF IDZ004 CENTRAL PANHANDLE
       MOUNTAINS MAINLY NORTH PART.
    ...SNOW ADVISORY THIS MORNING IDZ001 AND WAZ037 (N PANHANDLE AND
       NE WASHINGTON MOUNTAINS).
    ...SNOW ADVISORY TONIGHT FOR WAZ042 (EAST SLOPES OF THE CASCADES)
    ...WINTER STORM WATCH WAZ037, WAZ038, IDZ001 LATE TONIGHT THROUGH
       FRIDAY AND IDZ004 DURING DAY FRIDAY (NORTHERN WASHINGTON
       MOUNTAINS AND PANHANDLE MOUNTAINS)
Hazardous weather outlook, Dec 26, 5:59 AM PST, 4 hours 1 minute before
IDZ001>004-026-027-WAZ031>038-041>044-271430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
559 AM PST THU DEC 26 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND
NORTHERN IDAHO.

.DAY ONE...

A PACIFIC STORM SYSTEM IS PRODUCING ACCUMULATING SNOWS THROUGHOUT
THE IDAHO PANHANDLE MOUNTAIN REGIONS, THE MOUNTAINS OF NORTHEASTERN
WASHINGTON AND THE NORTHEASTERN COLUMBIA BASIN RIM. NUMEROUS WINTER
WEATHER ADVISORIES FOR SNOW HAVE BEEN ISSUED MAINLY FOR THIS
MORNING. SEE THE LATEST WINTER WEATHER BULLETIN (WWUS46 KOTX
WSWOTX) FOR DETAILS.

HEAVY SNOW IS POSSIBLE STARTING LATE TONIGHT AND LASTING THROUGH
FRIDAY OVER THE MOUNTAINS OF NORTHEAST WASHINGTON AND THE NORTHERN
IDAHO PANHANDLE MOUNTAINS. A WINTER STORM WATCH REMAINS IN EFFECT FOR
THIS EVENT. FOR ADDITIONAL DETAILS PLEASE REFER TO THE LATEST WINTER
WEATHER BULLETIN WWUS46 KOTX WSWOTX.

.DAYS TWO THROUGH SEVEN...

THE POTENTIAL EXISTS FOR STRONG WINDS OVER THE COLUMBIA
BASIN ON FRIDAY AFTERNOON. NO ADVISORY OR WATCH HAS BEEN ISSUED
YET BUT MAY BECOME NECESSARY IF FURTHER FORECAST MODELS CONTINUE TO
SHOW INCREASINGLY FAVORABLE STRONG WIND CONDITIONS.

AN ACTIVE WINTER WEATHER PATTERN WILL CONTINUE THROUGH DAY SEVEN
WITH VARYING CHANCES OF MOUNTAIN SNOW AND VALLEY RAIN OR SNOW OVER
THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Boundary/Bonner/ X Nw Kootenai

When
December 26, 10:00 AM PST to December 27, 10:00 AM PST
Where
Boundary/Bonner/ X Nw Kootenai forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Heavy Snow, Sw & W Kootenai

When
December 26, 10:00 AM PST to December 27, 10:00 AM PST
Where
Sw & W Kootenai forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

Heavy Snow, Shoshone/E Kootenai/E Benewah/E Latah

When
December 26, 10:00 AM PST to December 27, 10:00 AM PST
Where
Shoshone/E Kootenai/E Benewah/E Latah forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2002Every state in 2002This day in weather historyWarnings in Idaho, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327354, 5327355, 5327356.